A Genetic Algorithm Approach to Nonlinear Least Squares Estimation

Document Type



Published by Taylor & Francis Ltd in International Journal of Mathematical Education in Science & Technology; volume 35, issue 2, March/April 2004, pages 207-217.

Bryant users may access this article here.


Estimation theory, functions, genetic algorithms, least squares, mathematical optimization, nonlinear theories


A common type of problem encountered in mathematics is optimizing nonlinear functions. Many popular algorithms that are currently available for finding nonlinear least squares estimators, a special class of nonlinear problems, are sometimes inadequate. They might not converge to an optimal value, or if they do, it could be to a local rather than global optimum. Genetic algorithms have been applied successfully to function optimization and therefore would be effective for nonlinear least squares estimation. This paper provides an illustration of a genetic algorithm applied to a simple nonlinear least squares example.